Thunderstorm Wind, Woodward
- When
- May 31, 3:15 AM CST
- Where
- Woodward County, 17.59 mi N of Mooreland Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.730, -99.130
A line of storms moved southeast out of Kansas on the morning of the 31st ahead of a cold front. Later that evening, additional storms formed along the cold front across central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms moved southeast out of Kansas on the morning of the 31st ahead of a cold front. Later that evening, additional storms formed along the cold front across central Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 10:38 PM CST, 4 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1138 PM CDT MON MAY 30 2016 .DISCUSSION... 06Z TAF discussion below. && .AVIATION... mvfr/vfr ceilings expected during the TAF period. Showers and thunderstorms will affect the area starting early Tuesday and continuing into Tuesday night. The activity will likely be scattered at times. There is still some uncertainty on timing so haven't done more than PROB30s at times for now. A front will also slowly move south across the area Tuesday and Tuesday night. && .PREV DISCUSSION... /issued 819 PM CDT MON MAY 30 2016/ UPDATE... Adjusted precipitation chances this evening, through midnight. DISCUSSION... Large 500mb trough continues to churn over the southern west coast. Farther east, thunderstorms continue to fire along the western high plains. Driven primarily by large scale ascent and supported by the warm moisture laden air from the Rio Grande to the southern plains, scattered storms began to fire along a weak surface boundary, just barely analyzed at 00z north of the Permian Basin to the Llano Estacado. The boundary was evident earlier on visible sat, where more congested cumulus development formed within the larger cu field. As has been the trend over the last few days, guidance continues to struggle with this large, somewhat weakly forced environment. However, at present time, focus looks to be warranted on the cluster that continues to evolve off the Caprock north of I-20/Midland/Big Spring, as well as the isolated storms still on the Llano Estacado in the southern Texas Panhandle northwest of Lubbock. Current thoughts are for this activity to continue to slowly evolve east and northeastward into the overnight hours, potentially reaching far western north Texas late tonight. Did not make any changes to the forecast after 31/06Z, as scattered shower and thunderstorm chances still look to increase through the morning. Kurtz PREV DISCUSSION... /issued 618 PM CDT MON MAY 30 2016/ DISCUSSION... 0z TAF discussion below. AVIATION... MVFR/VFR ceilings expected through the taf period. Some showers/storms could affect the area tonight but better chances will be Tuesday. Activity will be scattered and timing is a bit uncertain so difficult to know when/where to put in TAFS but do mention PROB30s for part of the day Tuesday. PREV DISCUSSION... /issued 324 PM CDT MON MAY 30 2016/ DISCUSSION... A few showers and storms may form during peak heating this afternoon, otherwise partly cloudy and humid conditions will prevail into the evening. A stronger southerly flow has returned to the High Plains and near surface moisture is improving somewhat. Most models develop convection during the afternoon over the high terrain of West Texas. Scattered storms may reach western Oklahoma and western north Texas during the mid to late evening hours with perhaps a better chance over southwest Oklahoma and northern Texas. Scattered to numerous showers and thunderstorms are expected to form by at least Tuesday afternoon as a cold front moves slowly across northern Oklahoma. The front will continue to push slowly southward Tuesday night into Wednesday with a continued chance for scattered to widespread showers and storms. Heavy rainfall and associated flooding will be a concern, especially Tuesday afternoon through early Wednesday. An upper low/trough over the Desert Southwest will move slowly east Wednesday through Thursday before becoming nearly stationary over South Texas by Friday/Saturday. Therefore, thunderstorms will remain in the forecast Thursday and Friday for mainly southern Oklahoma and northern Texas. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 66 81 63 77 / 30 70 70 60 Hobart OK 66 82 62 78 / 40 70 70 50 Wichita Falls TX 67 83 64 80 / 40 50 70 60 Gage OK 64 79 59 75 / 30 60 70 40 Ponca City OK 65 80 61 76 / 30 60 70 50 Durant OK 67 83 66 79 / 30 50 70 70 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/25/25
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1029 PM CDT MON MAY 30 2016 OKZ004>048-050>052-TXZ083>090-311200- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1029 PM CDT MON MAY 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TONIGHT... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS ACROSS FAR WESTERN NORTH TEXAS. THE MARGINAL RISK EXISTS MAINLY WEST AND SOUTH OF A LINE FROM MEGARGEL TO SEYMOUR TO SWEARINGEN TEXAS. ISOLATED THUNDERSTORMS DEVELOPING OVER THE TEXAS PANHANDLE WILL SLOWLY MOVE EASTWARD INTO PORTIONS OF WESTERN NORTH TEXAS AND FAR SOUTHWESTERN OKLAHOMA. ONE OR TWO STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... .THUNDERSTORMS... THERE IS A MARGINAL RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA ON TUESDAY. STORMS WILL ALSO BE POSSIBLE AREAWIDE ON WEDNESDAY. THE RISK OF STORMS WILL SHIFT TO PRIMARILY SOUTHERN OKLAHOMA AND ADJACENT NORTH TEXAS FROM THURSDAY THROUGH SUNDAY. .HEAVY RAINFALL... THE GREATEST RISK FOR FLOODING WILL BE TUESDAY AFTERNOON THROUGH WEDNESDAY WHEN WIDESPREAD HEAVY RAINFALL IS EXPECTED. THE HIGHEST RAINFALL TOTALS ARE POSSIBLE ACROSS THE SOUTHERN HALF OF OKLAHOMA AND ACROSS NORTHERN TEXAS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1017 PM CDT MON MAY 30 2016 TXZ087-310400- KNOX TX- 1017 PM CDT MON MAY 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL 1100 PM CDT... AT 1016 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHEAST OF GUTHRIE...MOVING NORTHEAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF HALF DOLLARS... WIND GUSTS TO 60 MPH... LOCATIONS IMPACTED INCLUDE... BENJAMIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING IS ISSUED OR IF STORMS THREATEN YOU. && LAT...LON 3384 9999 3371 9979 3354 9978 3345 9999 TIME...MOT...LOC 0316Z 233DEG 30KT 3347 10019 KURTZ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 229 AM CDT TUE MAY 31 2016 OKZ004-310830- HARPER OK- 229 AM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARPER COUNTY UNTIL 330 AM CDT... AT 227 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ENGLEWOOD...MOVING EAST AT 35 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS OVER 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... BUFFALO AND ROSSTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3700 9947 3677 9958 3682 10000 3700 10000 TIME...MOT...LOC 0727Z 287DEG 29KT 3704 10007 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 310 AM CDT TUE MAY 31 2016 OKZ004-310845- HARPER OK- 310 AM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARPER COUNTY UNTIL 345 AM CDT... AT 308 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAVERNE...MOVING EAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... LAT...LON 3681 10000 3685 9944 3660 9941 3660 10000 TIME...MOT...LOC 0808Z 250DEG 52KT 3669 9989 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 325 AM CDT TUE MAY 31 2016 OKZ004-005-310915- HARPER OK-WOODS OK- 325 AM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARPER AND NORTHWESTERN WOODS COUNTIES UNTIL 415 AM CDT... AT 322 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTHEAST OF BUFFALO...MOVING EAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS OVER 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... FREQUENT CLOUD TO GROUND LIGHTNING... THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN HARPER AND NORTHWESTERN WOODS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3700 9910 3682 9914 3692 9962 3700 9960 TIME...MOT...LOC 0822Z 278DEG 27KT 3697 9951 03
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 AM CDT TUE MAY 31 2016
OKZ004-005-009-010-310930-
HARPER OK-WOODS OK-ELLIS OK-WOODWARD OK-
345 AM CDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HARPER...NORTHWESTERN
WOODS...NORTHWESTERN ELLIS AND CENTRAL WOODWARD COUNTIES UNTIL 430 AM
CDT...
AT 342 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BUTTERMILK TO 5 MILES EAST OF SELMAN TO 8 MILES NORTHEAST OF
FORT SUPPLY TO NEAR GAGE...MOVING EAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3700 9886 3678 9897 3632 9935 3639 9988
3671 9963 3685 9950 3700 9943
TIME...MOT...LOC 0842Z 262DEG 31KT 3708 9932 3683 9940 3668 9951 3635
9976
03SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 401 AM CDT TUE MAY 31 2016 OKZ005-010-310945- WOODS OK-WOODWARD OK- 401 AM CDT TUE MAY 31 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WOODS AND NORTHEASTERN WOODWARD COUNTIES UNTIL 445 AM CDT... AT 358 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF ALABASTER CAVERNS STATE PARK...MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS OVER 50 MPH... FREQUENT CLOUD TO GROUND LIGHTNING... LOCATIONS IMPACTED INCLUDE... WAYNOKA...AVARD AND HOPETON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3654 9905 3666 9914 3692 9881 3665 9864 TIME...MOT...LOC 0858Z 231DEG 25KT 3662 9903 03
The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 09:12 UTC.
3 tornado, 2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Many people observed three simultaneous landspouts west and north of Pocassett. No damage was reported.
Many people observed three simultaneous landspouts west and north of Pocassett. No damage was reported.
Many people observed three simultaneous landspouts west and north of Pocassett. No damage was reported.
About a foot of water covered highway 92 south of Tuttle.
Evacuations occurred due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630484, 630485, 633153, 633155, 633157, 630486, 630487, 630488.